Try it
Pharmacology · Lipid drugs: statin adverse effects
Sample itemA man on atorvastatin develops diffuse muscle pain, dark urine and a very high creatine kinase. What is the diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Statin-induced rhabdomyolysis
Statins inhibit HMG-CoA reductase and can cause myopathy that progresses to rhabdomyolysis with myoglobinuria and acute kidney injury. Therapy should be stopped promptly, and transaminase elevation is a separate effect.
Option by option
A. Statin-induced rhabdomyolysis (correct)
Correct. Muscle pain, high CK and dark urine indicate rhabdomyolysis.
B. Dermatomyositis
Dermatomyositis would not follow starting the drug in this pattern.
C. Statin-induced hepatitis
Hepatitis would be reflected in transaminases and not in dark urine from myoglobin.
D. Hypothyroid myalgia
The stem gives no thyroid evidence.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?